Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Nonsteroidal anti-inflammatory drugs may cause psychiatric symptoms in some patients (1, 2). This side effect has been recognized for ibuprofen, a prostaglandin synthesis inhibitor, and several other nonsteroidal anti-inflammatory drugs. Both de novo transient psychoses and emergence of a first psychotic episode have been described (3). To the best of our knowledge, there are no reports of psychotic exacerbation due to nonsteroidal anti-inflammatory drugs in schizophrenia patients maintained with antipsychotics. We recently encountered a patient with paranoid schizophrenia who developed a psychotic exacerbation after short-term treatment with ibuprofen for backache.
Mr. A, a 27-year-old man, had had DSM-IV paranoid schizophrenia for 4 years. He was originally treated with risperidone, 1–4 mg/day; he had been treated for the last 2 years with risperidone, 2 mg/day. He was in remission, without psychotic symptoms, and living at home.
Mr. A was instructed to take ibuprofen for backache, two 200-mg tablets each evening and an additional tablet in the morning. By noon, he was manifesting flight of ideas, pressure of speech, and difficulty concentrating. He felt very tired but was very agitated and unable to sleep. He also had feelings of grandeur and paranoid and bizarre delusions. He had no perceptual disturbances but had some insight into his mental condition. Mr. A ingested another tablet of ibuprofen, and after a short time, he experienced extreme aggravation. On emergency consultation with his psychiatrist, he stopped taking ibuprofen. Within 48 hours, his psychotic symptoms had disappeared.
This patient had a psychotic episode characterized by prominent delusions and manic features. The symptoms were linked in time to his ibuprofen exposure and cleared up completely soon after this treatment was stopped. There was no suggestion of other etiological factors, such as physical disease or drug or alcohol abuse. The patient’s health was maintained with a stable dose of risperidone and no change in drug treatment.
A possible link between prostaglandins and psychotic symptoms has been suggested (4, 5). The molecular mechanisms involved in ibuprofen-induced mental status changes are unclear but may be related to a direct effect on brain activity or to an inhibitory effect on brain cyclooxygenase, prostaglandins, and neurotransmitters (6). This is the first report of which we are aware of a psychotic exacerbation in response to a nonsteroidal anti-inflammatory drug in a well-treated remitted schizophrenia patient. Health care professionals should be aware that nonsteroidal anti-inflammatory drug treatment can be associated with psychotic exacerbation in some schizophrenia patients.
Download citation file:
Web of Science® Times Cited: 2